Flash Flood, Rooks
- When
- August 28, 10:45 PM CST to August 29, 1:00 AM CST
- Where
- Rooks County, Palco
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 39.250, -99.570
Extremely heavy rain of 3 to 5 inches resulted in flash flooding across southern Rooks County. The flooding was along the Paradise Creek basin and impacting most locations along Kansas Highway 18 from Palco to east of Codell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Extremely heavy rain of 3 to 5 inches resulted in flash flooding across southern Rooks County. The flooding was along the Paradise Creek basin and impacting most locations along Kansas Highway 18 from Palco to east of Codell. Water was 5 feet deep on the county road east of Codell and there were numerous other instances of flooding on county roads and across Highway K-18 at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 28, 10:32 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1132 PM CDT TUE AUG 28 2007 .UPDATE...UPDATE JUST SENT PRIMARILY TO ADJUST PRECIP CHANCES FOR THE REST OF TONIGHT. NORTHEAST TO SOUTHWEST ORIENTED BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO IMPACT THE SOUTHEASTERN CWFA...BUT IS SLOWLY PUSHING OFF TO THE SOUTHEAST. REMOVED POPS FROM THE NORTHWEST HALF TO TWO THIRDS OF THE CWFA FARTHER BEHIND THE SURFACE FRONT WHERE SURFACE HIGH PRESSURE IS BUILDING SOUTH. COMBINATION OF CLOUDS FROM ONGOING THUNDERSTORMS AND STRATUS SINKING SOUTH LOOKS TO KEEP SKIES CLOUDY THROUGH THE NIGHT. && .PREV DISCUSSION... /ISSUED 552 PM CDT TUE AUG 28 2007/ AVIATION...00Z TAF. POST FRONTAL SCATTERED THUNDERSTORMS REMAIN POSSIBLE FOR THE FIRST SEVERAL HOURS OF THE TAF PERIOD. ONCE THE PCPN ACTIVITY DISSIPATES...MVFR CLOUD CEILINGS WILL FILTER INTO THE KGRI AREA FOR THE OVERNIGHT PERIOD OF THE TAF AND FOG MAY REDUCE THE VISIBILITY TO IFR CONDITIONS. CONDITIONS IMPROVE TO VFR DURING THE DAY THURSDAY. PREV DISCUSSION... /ISSUED 303 PM CDT TUE AUG 28 2007/ SHORT TERM...PRIMARY FORECAST CONCERN WILL CENTER AROUND PRECIPITATION CHANCES THIS EVENING THROUGH TONIGHT AND THEN TRANSITION TO TEMPERATURES TOMORROW. THERE ARE TWO SIGNIFICANT COLD FRONTS THAT WILL IMPACT OUR AREA OVER THE NEXT 24 HRS. THE FIRST COLD FRONT AS OF 2 PM EXTENDED FROM ALBION...TO KEARNEY...TO BEAVER CITY. THIS WILL BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. A SHORTWAVE ALOFT WILL PROVIDE THE NECESSARY UPPER SUPPORT TO ASSIST IN THUNDERSTORM DEVELOPMENT ALONG THIS FIRST FRONT. A SECONDARY COLD FRONT HAS THE COLDER AIR AND AN EXTENSIVE STRATUS DECK BEHIND IT WITH AFTERNOON TEMPERATURES ACROSS SOUTH DAKOTA ONLY IN THE 60S. ATMOSPHERE IS DESTABILIZING THIS AFTERNOON ALONG AND SOUTH OF THE COLD FRONT THAT IS BISECTING OUR CWA. INSTABILITY AND SHEAR ARE MODEST ENOUGH TO MAKE SEVERE WEATHER A POSSIBILITY THIS EVENING. PERHAPS A BIGGER CONCERN WILL BE LOCALIZED HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES OF OVER 2 INCHES ACROSS THE SOUTHEASTERN HALF OF OUR CWA. THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS AND WILL NEED TO WATCH OUT FOR LOCALIZED FLOODING. THE LAST FEW DAYS HAVE BEEN DRY AND WINDY SO DECIDED NOT TO GO WITH A FLASH FLOOD WATCH AT THIS TIME. THE PRIMARY FOCUS FOR TONIGHTS CONVECTION WITH BE ACROSS THE SOUTHEASTERN HALF OF OUR CWA WITH DECREASING POPS OVER OUR NORTHWESTERN NEBRASKA COUNTIES. THE SECONDARY COLD FRONT WILL THEN TRACK ACROSS OUR CWA LATER TONIGHT. THIS WILL SET UP A THICK STRATUS DECK THAT WILL HOLD THROUGH MUCH OF THE DAY TOMORROW MAKING FOR ONE COOL DAY BEFORE WE BEGIN TO WARM BACK UP BY THE END OF THE WEEK. LONG TERM...THURSDAY THROUGH TUESDAY. THE EXTENDED FORECAST IS A DRY ONE AS THE CENTRAL PLAINS REMAIN UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE OF HIGH PRESSURE. THURSDAY MORNING STILL REMAINS QUESTIONABLE AS TO WHETHER THE PRESENCE OF FOG WILL BE AROUND HOWEVER MODELS ARE TRENDING QUICKER WITH THE PROGRESSION OF THE FRONT FARTHER SOUTH WEDNESDAY NIGHT WITH THE PREDOMINANT AREA OF STRATUS AND LOW CLOUDS SHUNTED MORE TO OUR SOUTH AND ALSO TO THE WEST ALONG THE HIGH PLAINS. GIVEN THIS TREND HAVE LEFT OUT FOG FROM THE THURSDAY MORNING FORECAST. THE SURFACE RIDGE AXIS SHIFT EAST ON THURSDAY ALLOWING FOR RETURN FLOW OF SOUTHERLY WINDS. TEMPERATURES MODERATE IN THIS REGIME AND REMAIN ABOVE SEASONAL NORMALS INTO THE WEEKEND AND NEXT WEEK WITH THE UPPER RIDGE AXIS IN PLACE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1202 PM CDT TUE AUG 28 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1202 PM CDT TUE AUG 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT ACROSS THE AREA BY MID TO LATE AFTERNOON AND SLIDE TOWARDS THE EAST. THE GREATEST THUNDERSTORM COVERAGE WILL PROGRESSIVELY SLIDE EAST OF HIGHWAY 281 BY THIS EVENING INTO TONIGHT. SEVERE WEATHER WILL BE A POSSIBILITY WITH THE PRIMARY THREATS BEING HAIL TO THE SIZE OF QUARTERS AND WINDS GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH WILL CREATE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY SOUTH OF A CENTRAL CITY...MINDEN...PHILLIPISBURG LINE. HOWEVER...NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG EXETER 40.64N 97.45W
08/28/2007 FILLMORE NE EMERGENCY MNGR
SEVERAL LARGE TREES DOWN IN THE CITY OF EXETER.
&&
NWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 649 PM CDT TUE AUG 28 2007 NEZ077-086-087-290045- FILLMORE-NUCKOLLS-THAYER- 649 PM CDT TUE AUG 28 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FILLMORE...NUCKOLLS AND THAYER COUNTIES... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAK...OR 35 MILES SOUTHEAST OF HASTINGS... AND MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... DAVENPORT BY 655 PM CDT CARLETON BY 710 PM CDT SHICKLEY BY 715 PM CDT BELVIDERE BY 720 PM CDT BRUNING BY 725 PM CDT SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 1 N OHIOWA 40.43N 97.45W
08/28/2007 E60 MPH FILLMORE NE EMERGENCY MNGR
&&
NWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 741 PM CDT TUE AUG 28 2007 NEZ076-290115- CLAY- 741 PM CDT TUE AUG 28 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CLAY COUNTY... AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROSEMONT...OR 17 MILES SOUTH OF HASTINGS... AND MOVING EAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... DEWEESE BY 810 PM CDT FAIRFIELD BY 815 PM CDT SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 752 PM CDT TUE AUG 28 2007 KSZ005-006-290115- PHILLIPS-SMITH- 752 PM CDT TUE AUG 28 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHILLIPS AND SMITH COUNTIES... AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GLADE...OR 13 MILES SOUTH OF PHILLIPSBURG...AND MOVING EAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... KIRWIN BY 810 PM CDT CEDAR BY 815 PM CDT SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1034 PM CDT TUE AUG 28 2007 NEZ077-087-290400- FILLMORE-THAYER- 1034 PM CDT TUE AUG 28 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES... AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALEXANDRIA...OR 42 MILES SOUTH OF YORK... AND MOVING EAST AT 20 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SB
The Grand Island radar (KUEX), 153 km away, was scanning. The volume nearest the first event began at 04:43 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55999, 56000, 56001.